BEIRUT, Lebanon — An international aid group said Saturday that medical centers it supported near the site of a suspected chemical weapons attack near Damascus had received more than 3,000 patients showing symptoms consistent with exposure to toxic nerve agents on the morning of the reported attack.
Of those, 355 died, said the group, Doctors Without Borders.
The statement is the first issued by an international organization working in Syria about the attack on Wednesday in the suburbs northeast of Damascus, the capital. Antigovernment activists have said that hundreds of people were killed when government forces pelted the area with rockets that spewed poisoned gas.
Doctors Without Borders said it could not confirm what substances caused the symptoms or who was responsible for the attack, but its report appears to lend credibility to the opposition's narrative. The Syrian government has denied that it used chemical weapons, and it said Saturday that its soldiers had found chemical supplies in areas seized from rebel forces. Russia, a close ally of the Syrian government led by President Bashar Assad, accused the rebels of using the weapons, although few analysts believe that they have the supplies or ability to do so.
Determining the nature of the attack Wednesday could affect the course of Western involvement in the war, and the United States, Russia and others powers have called for a U.N. team sent to Syria to investigate past suspected chemical weapons use to be given access to the site.
On Saturday, Angela Kane, the United Nations' high representative for disarmament affairs, arrived in Damascus to urge the Syrian government to grant access to the team. She did not speak to reporters after her arrival.
Doctors Without Borders said the symptoms of the patients were reported by three medical facilities it supported in the area of the reported attack.
Stephen Cornish, one of the group's executive directors, said it had "a strong and reliable relationship" with the clinics that included providing them with supplies and technical training.
The group's statement said that, in three hours Wednesday morning, the three clinics received about 3,600 patents who had symptoms indicating exposure to a chemical nerve agent, including breathing problems, dilated pupils, convulsions, foaming at the mouth and blurred vision. Many of the medics in the three centers also experienced some symptoms, Cornish said. One of them died.
"When you put these elements together, what it suggests to us is a neurotoxic agent," he said.